Alert archive / Missouri / Flash Flood Warnings in 2022

Flash Flood Warning 53, NWS Springfield, MO

September 2, 2022Barry County, Lawrence County, Stone County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 2, 2022, 2:14 PM CDT for Barry County, Lawrence County, Stone County, Missouri. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2022, 2:14 PM CDT (19:14 UTC)
Expired
Sep 2, 2022, 5:15 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Barry County, MO, Lawrence County, MO, Stone County, MO

The radar

The Springfield radar (KSGF), 40 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 4:00 PM CDTFLASH FLOOD1 N Verona, MOREPORTED 4.05 INCHES OF RAINFALL AND MINOR FLOODING OF HIGHWAY P.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 106 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.2 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2022-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2022-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

617 
WGUS53 KSGF 021914
FFWSGF
MOC009-109-209-022215-
/O.NEW.KSGF.FF.W.0053.220902T1914Z-220902T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
214 PM CDT Fri Sep 2 2022

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Northeastern Barry County in southwestern Missouri...
  Southern Lawrence County in southwestern Missouri...
  Northern Stone County in southwestern Missouri...

* Until 515 PM CDT.

* At 214 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen in the past hour. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Monett, Aurora, Mount Vernon, Marionville, Crane, Pierce City, 
  Verona and Galena.

This includes the following low water crossings...
  Flat Creek at Highway C, Rockhouse Creek at Farm Road 2145, Center 
  Creek at County Road 2220, Little Crane Creek at Old Wire Road and 
  Dry Crane Creek at Jasmine Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

&&

LAT...LON 3697 9406 3698 9406 3715 9377 3710 9361
      3708 9361 3703 9361 3702 9361 3700 9361
      3699 9334 3682 9334 3671 9370 3684 9383

FLASH FLOOD...RADAR INDICATED

$$

SM
1 follow-up statement
278 
WGUS73 KSGF 022214
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
514 PM CDT Fri Sep 2 2022

MOC009-109-209-022224-
/O.EXP.KSGF.FF.W.0053.000000T0000Z-220902T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barry MO-Lawrence MO-Stone MO-
514 PM CDT Fri Sep 2 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM CDT THIS AFTERNOON FOR 
NORTHEASTERN BARRY, SOUTHERN LAWRENCE AND NORTHERN STONE COUNTIES...

The flash flood warning has been replaced with an areal flood 
advisory which continues through 1115 pm.

A Flood Watch remains in effect until 1200 AM CDT Saturday for a 
portion of southwest Missouri.

LAT...LON 3697 9406 3698 9406 3715 9377 3710 9361
      3708 9361 3703 9361 3702 9361 3700 9361
      3699 9334 3682 9334 3671 9370 3684 9383

$$

Lindenberg

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 12:38 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Sep 2, 12:38 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1238 PM CDT Fri Sep 2 2022

...AVIATION UPDATE...

Key Messages:

1. Widespread showers and storms today may result in a localized
flooding risk over far southern MO, generally south of Hwy 60 and
near the Hwy 65 corridor.

2. Low rain chances this weekend into next week, but nothing
prolonged or highly impactful, are expected for the next seven
days.

3. Other than today's cooler temps, near average temps are
expected for the next seven days.

.SHORT TERM...(Today and tonight)
Issued at 249 AM CDT Fri Sep 2 2022

Current Conditions and Synoptic Pattern: An upper level low could
be seen on radar and satellite across northeast Oklahoma, just
north of Tulsa. This low was not moving very fast as the mean
steering flow is only about 15-20kts. While the 00Z KSGF sounding
only measured 1.33in of precipitable water, latest RAP analysis
shows that value likely has increased closer to 1.7in with values
near 2.0in near the upper low. An area of showers and
thunderstorms was occuring near and northeast of the low from
northeast Oklahoma, across southwest Missouri and southeast
Kansas. Observed rainfall rates of 1 inch per hour have occurred
in localized areas. About 1000j/kg of elevated instability is
present as well which has contributed to isolated thunderstorms at
times.

Rainfall Expectations Today: As we head through the morning hours,
the upper low will likely continue to move closer to the far sw
corner of Missouri. The low then looks to track near or just
north of the Missouri-Arkansas border during the day. An area of
heavy rainfall and isolated thunderstorms is likely along this
track today. We have continued the trend of increasing precip
chances into the 80-90 percent range today south of I-44.

Locally heavy rainfall and flash flooding will be possible today
where this low tracks. Latest high res ensemble guidance paints a
stripe of 2-4 inches of rainfall south of Highway 60. This is the
probability matched mean qpf for the next 24 hours with most of
that occurring during the day today and into this evening. This
could cause some flooding if the rates are high enough. We will
continue to monitor the latest model qpf trends and may even issue
a short fuse/targeted Flood Watch if confidence increases
further. Those getting a jump start on the Labor Day Weekend will
need to monitor water levels closely today and tonight, especially
south of Highway 60.

Areas east of Highway 65 will likely be dealing with showers and
thunderstorms into this evening as the low will be very slow to
move through the area. Areas near and east of Highway 63 may see
locally heavy rainfall tonight along the low track. Instability
will likely not be as high today given the significant cloud cover
however there will be enough for isolated lightning strikes.

Given the extensive clouds and precip expected today, we have
lowered high temperatures closer to the 25th percentile of NBM
guidance which places highs in the middle to upper 70s across most
of the area. Southeast Kansas and western Missouri may reach 80 if
late day clearing occurs.

.LONG TERM...(Saturday through Thursday)
Issued at 249 AM CDT Fri Sep 2 2022

Expected Synoptic Pattern: Ensemble Cluster Analysis generally
supports the mid level high remaining across the western US
through the next week. This continues to leave our area
susceptible to shortwave energy that could linger just east of the
area or perhaps slide back west across the area. The upper low
today may linger close enough to impact the area through the
weekend, with additional waves dropping close by Tuesday and
Wednesday of next week. The National Blend of Models daily high
temp spreads are only about 5 degrees, which leads to high
confidence in temperatures remaining about average for early
September.

Labor Day Weekend Outlook: Shortwave energy just east of the area
will likely give areas east of Highway 65 a daily chance (20-40%)
for isolated showers and storms each day (Saturday- Sunday-
Monday). These would likely be diurnally driven and quite isolated
with most locations remaining dry. Near normal temps are likely.

Tuesday-middle of next week: We continue to see variance in the
ensemble data towards the middle of next week. Ensembles are
showing both location and timing issues with the upper level
energy across the northern US during this time. This leads to
lower confidence in the forecast. At this time near average
temperatures and daily low rain chances persist.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1234 PM CDT Fri Sep 2 2022

KSGF and KBBG: Widespread rainfall will continue into this
evening before tapering off. Some thunder will be possible,
especially at KBBG. Fog is expected to develop tonight.

KJLN will be on the periphery of the area of rain, resulting in
vicinity showers for a couple more hours. Fog is expected to
develop tonight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until midnight CDT tonight for MOZ095-096-102>105.

KS...NONE.
&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Titus
Hazardous weather outlook, Sep 2, 4:14 AM CDT, 10 hours before
Hazardous Weather Outlook...UPDATED
National Weather Service Springfield MO
414 AM CDT Fri Sep 2 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-030915-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
414 AM CDT Fri Sep 2 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated lightning risk.
  Elevated excessive rainfall risk

DISCUSSION...

Widespread showers and a few thunderstorms are likely today across
the area. Areas along and south of Highway 60 may experience
localized excessive rainfall which could cause flooding. This same
area also has the highest chance for lightning strikes today.

Showers and thunderstorms will likely linger this evening and
tonight mainly for areas east of Highway 65.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low chance for daily, short lived afternoon showers
and thunderstorms from Saturday through Thursday. Widespread rain
and storms are not expected and plenty of dry time is expected.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 8:45 PM CDTFlash Flood WarningSGFBarry6 hr
Sep 2, 9:44 AM CDTFlood WatchSGFBarry, Christian, Douglas, Ozark, Stone, Taney14 hr
Sep 2, 5:12 PM CDTAreal Flood AdvisorySGFBarry, Christian, Lawrence, Newton, Stone6 hr

Nearby

Flash Flood Warnings in Missouri, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.